Blizzard, Sioux
- When
- March 23, 11:00 AM MST to 11:00 PM MST
- Where
- Sioux forecast zone
- Reported by
- COOP Observer
Extremely low visibilities due to strong winds and snow with snow drifts from 3 to 6 feet.
A low pressure system deepened across eastern Colorado. This produced snow and strong winds across much of the Nebraska panhandle with blizzard conditions over parts of the northern Nebraska panhandle.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A low pressure system deepened across eastern Colorado. This produced snow and strong winds across much of the Nebraska panhandle with blizzard conditions over parts of the northern Nebraska panhandle. Many roads were closed due to very low visibilities along with considerable blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 23, 2:46 AM MST, 8 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
346 AM MDT MON MAR 23 2009
.SHORT TERM...TODAY AND TONIGHT...
THE UPPER LOW EARLY THIS MORNING WAS OVER EXTREME NORTHWEST COLORADO
PER SATELLITE IMAGERY. THE ASSOCIATED SURFACE LOW WAS OVER NORTHEAST
COLORADO AT 09Z. CLOUD TOPS HAVE BEEN COOLING OVER NORTHERN WYOMING
AND THAT IS WHERE THE MORE SIGNIFICANT AND WIDESPREAD PRECIPITATION
WAS AT THAT TIME. THE COLD AIR IS SLOWLY SPREADING INTO THE CWA WITH
KRKS AND KGCC SWITCHING OVER TO SNOW WITHIN THE PAST FEW HOURS. THE
MODELS ARE CURRENTLY FAIRLY CLOSE WITH THE SYNOPTIC FEATURES AS WELL
AS THEIR MOVEMENT TO THE NORTHEAST ONTO THE PLAINS TONIGHT. THAT
MOVEMENT SHOULD CONTINUE TO FOCUS THE HEAVIER SNOWFALL OVER EAST
CENTRAL WYOMING AND THE NORTHERN LARAMIE RANGE IN OUR CWA. MODEL
TRENDS HAVE BEEN FOR LOWER QPF AND SNOW VALUES OVER THE ENTIRE CWA.
TIME HEIGHT PLOTS FOR VARIOUS POINTS IN THE CWA SHOW THE BEST LIFT
TODAY AND IN SOME CASES THIS MORNING. WITH FAVORABLE OMEGA VALUES
CONTINUING LONGER OVER EAST CENTRAL WYOMING. IN THE PANHANDLE
TEMPERATURES WERE STILL AROUND 50 EARLY THIS MORNING AND THE
CHANGEOVER TO SNOW MAY NOT BE UNTIL MIDDAY. THE SNOW SHOULD GRADUALLY
TAPER OFF TONIGHT AS THE STORM MOVES SLOWLY NORTHEAST. NORTHERLY
WINDS WILL GUST AS HIGH AS 50 MPH OVER THE EAST PART OF THE CWA TODAY
AND AT LEAST EARLY TONIGHT WITH THE TIGHT SURFACE PRESSURE GRADIENT.
KCDR ALREADY HAS BEEN REPORTING GUSTS TO 43 MPH. THE COMBINATION OF
THE STRONG WINDS AND SNOW WILL PRODUCE BLIZZARD CONDITIONS TODAY AND
AT LEAST EARLY TONIGHT IN MANY PARTS OF THE CWA. CONDITIONS SHOULD
BE ESPECIALLY BAD ACROSS EAST CENTRAL WYOMING AND HAVE PLACED 12 TO
18 INCHES IN THAT PART OF THE CWA BY 12Z TUESDAY. IN GENERAL...HAVE
LOWERED SNOWFAL AMOUNTS A BIT TO CORRESPOND TO SATELITE AND MODEL
TRENDS. WILL CONTINUE THE PREVIOUSLY ISSUED HIGHLIGHTS OVER THE
ENTIRE CWA. HIGH TEMPERATURES FOR TODAY WILL BE REACHED EARLY AND
THEN SLOWLY FALL THROUGHOUT THE DAY.
.LONG TERM...TUESDAY THROUGH SUNDAY...
CONDITIONS WILL IMPROVE TUESDAY MORNING AS SFC AND UPPER LOW
CONTINUE TO LIFT NORTHEAST TOWARDS THE UPPER MIDWEST WITH LAST
VESTIGES OF PCPN EXPECTED TO PULL OUT OF THE NEB PANHANDLE TUESDAY
AFTERNOON. TEMPERATURES WILL MODERATE SOME TUESDAY AND WEDS BUT
BROAD CYCLONIC UPPER FLOW ACROSS MUCH OF THE WRN U.S. WILL TEMPER
ANY WARMING. NEXT UPPER SYSTEM TO AFFECT THE CWA SHOULD DROP INTO
THE PACIFIC NW BY LATE WEDS THEN SE ACROSS THE CENTRAL ROCKYS
THURSDAY INTO THURSDAY NIGHT BRINGING ANOTHER DECENT CHANCE FOR SNOW
TO THE CWA. GFS SHOWING TYPICAL FASTER CLIP WITH SYSTEM WITH ECMWF
SLOWER AND STRONGER. THIS SYSTEM TRACKING A BIT FAR SOUTH FOR THE
WORST EFFECTS HERE BUT WILL HAVE TO BE WATCHED. NEXT WEEKEND
LOOKING A BIT WARMER AND MAINLY DRY UNDER GENERAL NW UPPER FLOW.
&&
.AVIATION...
MVFR CONDITIONS WERE COMMON EARLY THIS MORNING OVER THE WEST AND
NORTH PARTS OF THE CWA. CEILINGS AND VISIBILITIES WILL CONTINUE TO
GRADUALLY LOWER OVER THE CWA WITH IFR CEILINGS AND VISIBILITIES IN
SNOW AND BLOWING SNOW COMMON OVER THE ENTIRE CWA BY LATE MORNING.
CONDITIONS SHOULD IMPROVE TO MVFR LATER TONIGHT TO THE WEST OF THE
LARAMIE RANGE. NORTHERLY SURFACE WINDS WILL GUST AS HIGH AS 45
KNOTS TODAY AND TONIGHT. NEEDLESS TO SAY...TURBULENCE AND ICING
WILL BE A CONCERN OVER THE CWA TODAY AND TONIGHT.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...BLIZZARD WARNING FROM 6 AM TODAY TO 6 AM TUESDAY FOR WYZ059-
WYZ060-WYZ064-WYZ065-WYZ066-WYZ067-WYZ068-WYZ069-WYZ070.
WINTER STORM WARNING FROM 6 AM TODAY TO 6 AM TUESDAY FOR
WYZ061-WYZ062-WYZ063.
NE...BLIZZARD WARNING FROM 9 AM TODAY TO 6 AM TUESDAY FOR NEZ001-
NEZ002-NEZ003.
WINTER STORM WARNING FROM 9 AM TODAY TO 6 AM TUESDAY FOR NEZ019-
NEZ020-NEZ021-NEZ054-NEZ055.
&&
MSW/REHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 740 AM MDT MON MAR 23 2009 NEZ001>003-WYZ059-060-064>070-241100- SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE- LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- PINE BLUFFS- 740 AM MDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS WILL AFFECT THE PANHANDLE THIS MORNING. THE STORMS WILL NOT PRODUCE SEVERE WEATHER. A BLIZZARD WARNING IS IN EFFECT THROUGH TONIGHT AS SNOWFALL IS EXPECTED TO COMBINE WITH STRONG WINDS TO PRODUCE DANGEROUS CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOME SNOW IS LIKELY AGAIN THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ019>021-054-055-WYZ061>063-241100- SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-SOUTHWEST CARBON- NORTH CARBON-SNOWY RANGE- 740 AM MDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS WILL AFFECT THE PANHANDLE THIS MORNING. THE STORMS WILL NOT PRODUCE SEVERE WEATHER. A WINTER STORM WARNING IS IN EFFECT THROUGH TONIGHT. SNOWFALL AND GUSTY WINDS ARE EXPECTED TO SPREAD OVER THE AREA WITH NEAR BLIZZARD CONDITIONS POSSIBLE IN SOME AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SOME SNOW IS LIKELY THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1035 AM MDT MON MAR 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM DENSE FOG TORRINGTON 42.07N 104.18W
03/23/2009 GOSHEN WY LAW ENFORCEMENT
VSBY 50 TO 100 FEET SLUSH ON ROADS
0950 AM SNOW 10 S MULE CREEK JUNCTIO 43.23N 104.22W
03/23/2009 E2.0 INCH NIOBRARA WY CO-OP OBSERVER
RED BIRDSTORE, THUNDER RAIN SNOW AND SLUSH ON ROAD
0950 AM BLIZZARD 3 WSW HARDY RANCH AIR S 43.31N 105.73W
03/23/2009 CONVERSE WY TRAINED SPOTTER
25 MI WNW OF BILL, 12 INCHES OF SNOW WHITE OUT CONDITIONS
1005 AM SNOW 5 N I-25 EXIT 151 42.87N 105.63W
03/23/2009 E2.0 INCH CONVERSE WY TRAINED SPOTTER
BLOWING NEAR BLIZZARD
1007 AM SNOW 8 SE DOUGLAS 42.67N 105.28W
03/23/2009 E2.0 INCH CONVERSE WY TRAINED SPOTTER
VSBY 1/16 MI
1009 AM SLEET DULL CENTER 43.41N 104.96W
03/23/2009 M2.00 INCH CONVERSE WY CO-OP OBSERVER
SLEET 1/2 PEA SIZED. SLEET SNOW MIXED. ONE INCH MOISTURE
IN 14 HOURS
1024 AM NON-TSTM WND GST 7 NE CHEYENNE 41.22N 104.70W
03/23/2009 M56 MPH LARAMIE WY CO-OP OBSERVER
3 INCHES SNOW POWER OUT
&&The national radar mosaic for the moment the first event began.
4 winter storm, 3 blizzard. Local standard time, as filed.
Extremely low visibilities due to strong winds and snow with snow drifts from 3 to 6 feet.
Extremely low visibilities due to strong winds and snow with snow drifts from 3 to 5 feet. Snowfall was estimated to be from 4 to 8 inches.
Extremely low visibilities due to strong winds and snow with snow drifts from 3 to 5 feet. Snowfall was estimated to be around 4 inches.
Snow with wind gusts around 60 mph produced widespread blowing and drifting snow with areas of low visibilities.
Snow with wind gusts around 60 mph produced widespread blowing and drifting snow with areas of low visibilities.
Snow with wind gusts around 60 mph produced widespread blowing and drifting snow with areas of low visibilities.
Snow with wind gusts near 60 mph produced widespread blowing and drifting snow with areas of low visibilities.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154608, 154609, 154610, 154611, 154612, 154613, 154614.